• Chemo and food taste.

    Asked by Kathy on Monday, October 22, 2012

    Chemo and food taste.

    Tomorrow I begin chemo for my recurrence. I will be getting taxotere and carboplatin. Any suggestions on how to deal with that nasty metallic tint taste that I will probably have? Also which anti-nausaus drugs worked best for you? I am already nausaus just thinking about it for tomorrow. Thanks for reading.

    16 Answers from the Community

    16 answers
    • SueRae1's Avatar

      I am fortunate in that i have not needed any anti-nausea medication, other then what I am given at the infusion center, I also got a prescription for Emend®, which I didn't need to use, but I have read really great things about. My regimen is: Week 1: Gemcitabine, Carboplatin, and Avistan Week 2: Gemcitabine, Carboplatin
      As for the metallic taste, haven't found anything that works.
      My biggest issues are with the steroids which are causing all sorts of gastro issue,

      Good luck

      almost 4 years ago
    • Nancebeth's Avatar

      I had no relief from the horrible taste, unfortunately. I just pretty much sucked on Ice Breakers mints all the time. I am 2 months out from my last chemo and it took about 6 weeks to get the horrid taste out of my mouth and be able to enjoy food again. Although now I have incredibly dry mouth from the Tamoxifen. If it's not one thing, it's another.
      I understand there is a water you can order online specifically for chemo patinets that doesn't taste metallic, but the time I found out about it, I was almost done so I didn't bother.
      I found Compazine and Fofram to be the most effective anti nausea meds for me, but only used them the first night and day after chemo. After those first couple days, I was fine. Compazine makes me sleepy so I took that one at night and then Zofram in the morning.

      almost 4 years ago
    • Kathy's Avatar

      What is Emend?

      almost 4 years ago
    • packerbacker's Avatar

      I have nausea every day, but thankfully, no metallic taste in my mouth. I take Compazine a couple times a day and Zofran maybe twice a day. I am able to keep food down okay. I was also prescribed Lorazepam which also helps, but it made me sleepy. I took Emend with my last chemo and at the beginning of this round of weekly treatment. I guess it helped, because I didn't throw-up much. Maybe give those a try! Best of luck on your journey!

      almost 4 years ago
    • nancyjac's Avatar

      Emend is an anti-nausea drug.

      almost 4 years ago
    • HeidiJo's Avatar

      The metallic taste wasn't really that bad for me, I was careful however, to not eat any of my avorite foods as I was afraid i would have a bad association with them. I saved my favorite foods for when I was better. One of the things that was suggested to me was to use plastic utencils instead of metal since that may add to the metallic taste.
      For the nausea I used the drugs the doctor gave me for nausea as well as some home remedies. I get nausaus easily in general, so I was very nervous about the nausea.
      I used sea bands for my wrists, Canada Dry Ginger Ale ( it has to be Canada Dry, it is the only one with real Ginger) I made ginger tea with ginger root, and ate crystalized ginger. You can get Ginger root and crystalized from the grocery store. It helped alot.

      almost 4 years ago
    • nobrand's Avatar

      Kathy, I so hope your chemo went well today. The best anti-nausea drugs are both Zofran and Ativan. The latter is more for nausea from your nerves... which sounds similar to what you were feeling yesterday.

      almost 4 years ago
    • SpunkyS's Avatar

      I hope your fears are unfounded.

      I had carboplatin, taxol and avastin. I did not have any mettalic taste or nausea. Was given Emend before chemo on round 1 of a 3 round cycle. Chemo was every week - until I flunked the protocol. Zantac before chemo every time. I did use some aromatherapy using essential oil of peppermint on a cotton ball near my face when I felt blah. Seemed to help. Also the ginger in ginger ale or tea.

      almost 4 years ago
    • Beaner54's Avatar

      Hi Kathy,
      I found cinnamon candies to help a little with the taste. Thankfully this side effect did not stay with me long.
      Zofran worked best for my nausea.

      almost 4 years ago
    • LisaLathrop's Avatar

      I honestly didn't need much in the way of nausea meds...it almost seems that the newest of the chemo drugs aren't as harsh or cause the nausea in the way they once did many years ago. That's my opinion. As for the metalic taste, sour and citrus lozenges, OJ, grapefruits, etc. seemed to mask that metalic effect...at least for me anyway. As you drink lots of water, add crystal light lemonade and other flavors to help get that water down in the massive quanitites Docs always recommend. It helped me and I was SOOO tired of drinking plain water!

      almost 4 years ago
    • Ivy's Avatar


      Hope everything is going better than you expected. I took Taxol and Carboplatin in a 3-week cycle for 6 cycles. I took Emend, Ativan, Compazine, Zofran, Dexamethasome, and the intravenous drugs they add to each infusion. I never threw up once, although there were days when I was felt nauseated and knew not to drop using the the drugs . After several days to one week, this went away and I could stop using Compazine and Zofran. However, I used Ativan for the entire time, as the mind doesn't stop anticipating problems when you're undergoing such difficult regimens. After my port was removed I stopped Ativan, too. Regarding the metallic taste, I found that the only time it was noticeable was when I drank coffee. So I stopped drinking coffee for about 10 days after each infusion and switched to hot tea, which I don't like as well. This was my only problem with metallic taste, so perhaps the same will work for you.

      These anti-nausea drugs cause constipation, so be prepared to handle that problem, too. Good luck!

      almost 4 years ago
    • Char's Avatar

      I had read that sucking on ice worked so when my husband started Taxotere he did it. While he had some metallic taste the first day it was nothing like when he did not do it. He started right when they hooked him up. Good luck on your treatment.

      almost 4 years ago
    • ticklingcancer's Avatar

      Zofran is the way to go on the nausea. You can combine the Zofran with Phenergan which adds additional relief. Emend works good to but in order for it to be effective, you have to start it prior to receiving chemo. The metalic taste I never had too much of an issue with. Hope all goes well with your treatment. Keep us posted!!

      almost 4 years ago
    • mgm48's Avatar

      Hey, hey, hey! Don't jump the gun and go anticipating side effects. My taxotere did not give me any side effects that I'm really allowed to complain about. Just hair loss and finger nails. So my hope for you is that you do even better than I did.

      Keep it positive and smile :)

      almost 4 years ago
    • Lirasgirl33's Avatar

      Hi Kathy, for the metallic tasted I used plastic utensils when eating. I had my anti nausea meds zofran and compazine ready. I took them every 8 hours. I had some Altoids mints (to fight the metallic taste) in my purse at all times as well as ginger candy (to help with nausea). I have to tell you, nausea is worst the more you think about it. If I'd sit there and think of food, or of how nauseous I was feeling, it was worse. A lot of the nausea felt like a mental game to me. I would try to keep myself busy, do some light chores or organizing, listen to music, etc. I stayed away from watching tv, reading, the computer or anything that required your eyes to focus too much. Going outside, breathing some fresh air, doing some light stretches and relaxed breathing helped too.

      almost 4 years ago
    • blackcamaros' Avatar

      When I was going through the combined radiation and chemo, I sucked on lemon drops, which helped lessen the metal taste. I also put lemon juice in my glass of water.

      Zofran worked great for me for the nausea. The first night I took my chemo pills, I was in the ER because I couldn't stop vomiting. I had a PIC line, and they injected the zofran into that, and I immediately stopped vomiting.

      Eventually, my DR. gave me a prescription for Zofran in a chewable form, which I could chew, or let dissolve on my tongue. If you're already vomiting, trying to take a pill with a sip of water, for me, resulted in the water and pill coming back up, as my stomach wanted nothing to do with it.

      One of the big things I did was keep a diary of when I last ate, when I took the XZofran and chemo, and how I did that night. I would start drinking a lot of water before even taking my chemo, then more afterwards, and nothing to eat after I took my chemo. I eventually had a notebook page full of notes and times that I ate, times I took the Zofran and Chemo, and once I found a combination that helped alleviate the nausea, I stayed with that schedule every night.

      Good luck with your treatment, Kathy.

      almost 4 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy

    Read and answer more serous type questions.  Also, don't forget to check out our Serous Type page.